Michigan, 2008High Wind in Michigan, June 12, 2008
June 12, 2008 · NWS MQT · 1 event in 1 county or zone
A gravity wave was the probable cause of damaging wind in the Ironwood area early on the 12th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A gravity wave was the probable cause of damaging wind in the Ironwood area early on the 12th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 12, 3:00 AM CST, 0 minutes earlier.
Area forecast discussion, Jun 12, 3:00 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
500 AM EDT THU JUN 12 2008
.DISCUSSION...
WV IMAGERY AND RUC ANALYSIS INDICATED UNSEASONABLY DEEP MID/UPPER
LEVEL LOW OVER ERN MT RESULTING IN SW FLOW FROM THE SRN PLAINS TO
THE WRN GREAT LAKES. AT THE SFC...LOW PRES WAS LOCATED OVER ND WITH
A COLD FRONT INTO CNTRL IA AND A WARM FRONT THROUGH SRN WI FROM
TRIPLE POINT OVER S CNTRL MN.
A LARGE AREA OF SHRA/TSRA EXTENDED FROM NE MN AND WRN LAKE SUPERIOR
THROUGH SE MN AND CNTRL IA TO NE KS SUPPORTED BY STRONG MOISTURE
TRANPORT WITH 50-60 KT SRLY 850 MB WIND AND MODERATE TO STRONG
700-300 MB QVECTOR CONV AND UPPER LEVEL DIVERGENCE/DIFFLUENCE.
STRONG WIND GUSTS TO 40 KT AT KHYR AND THEN AT KIWD WITH VEERING
WINDS FALLING SHARP PRES DROP/RISE MAY HAVE RESULTED FROM A GRAVITY
WAVE. SYNOPTIC SETTING IS FAVORABLE FOR GW GENERATION VIA
GEOSTROPHIC ADJUSMENT WITH 250 MB JET STREAK MOVING TOWARD
INFLECTION AXIS AND DECENT DUCT LAYER IN PLACE NORTH OF THE WARM
FRONT.
TODAY AND TONIGHT...MODELS WERE IN DECENT AGREEMENT WITH THE SLOW
PROGRESSION OF THE MID LEVEL LOW TO THE ENE AND ASSOCIATED HEIGHT
FALLS INTO THE WRN GREAT LAKES. SO...EXPECT THE SHRA/TSRA AREA TO
MOVE SLOWLY EASTWARD FROM THE W THIRD OF UPPER MICHIGAN THIS
MORNING INTO CNTRL BY MID AFTERNOON AND INTO THE EAST THIS EVENING.
AXIS OF PWAT VALUES AOA 1.5 INCHES AND CONTINUED STRONG MOISTURE
TRANSPORT COULD STILL BRING PCPN AMOUNTS INTO THE 1-2 INCH
RANGE...ESPECIALLY OVER THE SE. HOWEVER...UNCERTAINTY REMAINS WHERE
THE HEAVIER SHRA/TSRA BANDS WILL SET UP.
THE EAST TWO-THIRDS REMAINS IN THE SPC SLIGHT RISK TODAY. SINCE
SHEAR VALUES WILL BE STRONG (0-6KM 50-60 KT AND 0-3KM 40-50 KT) THE
MAIN QUESTION WILL BE HOW MUCH INSTABILITY WILL DEVELOP. MODIFIED
SOUNDINGS WITH WORST CASE TEMP/DEWPOINTS IN THE MID 70S AND MID 60S
WOULD GIVE CAPE VALUES AROUND 1K J/KG. GIVEN THE AMOUNT OF CLOUD
COVER EXPECTED AND LESS THAN FAVORABLE SSE FLOW FOR BEST MOISTURE
ADVECTION...CONFIDENCE IS LIMITED IN AMOUNT OF INSTABILITY THAT WILL
BE AVAILABLE. EVEN CAPE VALUES IN THE 400-800 J/KG RANGE MAY BE
ENOUGH TO SUPPORT SOME LINEAR TSTM SEGMENTS WITH SVR WIND
POTENTIAL...ESPECIALLY OVER THE EAST HALF THIS EVENING. SOME
STRONGER STORMS MAY BE ALSO CAPABLE OF PRODUCING LARGE HAIL.
FRIDAY...WITH THE MID LEVEL LOW DRIFTING SLOWLY TOWARD NW
ONTARIO...ANOTHER WEAK SHRTWV AND SECONDARY COLD FRONT/SFC TROUGH
COULD SET OFF A FEW SHRA/TSRA. WITH 850 MB TEMPS AROUND 11C...SW
WINDS AND DEEP MIXING EXPECT MAX READINGS WELL INTO THE MID
70S...AND EVEN WARMER FOR LOCATIONS FAVORED BY DOWNSLOPE FLOW.
SAT...ANOTHER TROF AND SLIGHTLY STRONG SHRTWV ALSO AIDED BY UPPER
LEVEL DIV WITH THE LEFT EXIT OF THE 250-300 JET COULD SUPPORT
ANOTHER ROUND OF SHRA/TSRA...ESPECIALLY DURING/AFTER PEAK HEATING.
LOW FREEZING HEIGHTS NEAR 9K FT MAY ALSO FAVOR POTENTIAL FOR SMALL
TO MARGINALLY SEVERE HAIL.
&&
.AVIATION (FOR THE 06Z TAF ISSUANCE)...
07Z UPDATE...RAIN ENDED AT CMX. WITH THE UPSLOPING E WIND...THE VIS
AND CIG DROPPED TO VLIFR IN FOG. THIS AGAIN LOOKS TO BE TEMPORARY...
AS SOMEWHERE BETWEEN 09-10Z THE WINDS RIGHT ABOVE THE SURFACE TURN
SE OR EVEN SOUTH...WHICH AS STATED BELOW RESULTS IN DOWNSLOPING OFF
THE HURON MOUNTAINS. THIS DOWNSLOPING SHOULD BE ABLE TO DISSIPATE
THE FOG AND LOW CLOUDS.
FOR THE NEXT FEW HOURS...AXIS OF LOW-LEVEL JET INTO WRN UPPER MI
SHOULD RESULT IN PERIODS OF -SHRA/SHRA (AND POSSIBLY A BRIEF
THUNDERSTORM) AFFECTING KCMX. ERLY LOW-LEVEL WINDS AT KCMX WILL ALSO
CAUSE CIG AND POTENTIAL VIS PROBLEMS AS THE UPSLOPING FLOW RESULTS
IN PERIODS OF IFR/LIFR CIGS AND IFR/LIFR VIS IN FOG DURING BREAKS IN
PCPN. IT DOES APPEAR...HOWEVER...THAT WINDS RIGHT ABOVE THE SURFACE
IN A FEW HOURS GO MORE SE OR EVEN SOUTH...WHICH DOWNSLOPES OFF THE
HURON MOUNTAINS AND WILL LIKELY GET RID OF ANY LOW CIG/VIS. KSAW IS
SITUTATED IN DRIER LOW TO MID LEVEL AIR ON THE EAST SIDE OF THE LOW
LEVEL JET...THEREFORE VFR CONDITIONS ARE PLANNED THERE THROUGH THE
NIGHT. WITH LOW-LEVEL JET...LLWS IS EXPECTED AT BOTH SITES
OVERNIGHT. SHRA AND POSSIBLY THUNDER WILL RETURN THU...LATE MORNING
AT KCMX AND EARLY AFTN AT KSAW. AT A MINIMUM...EXPECT MVFR CIGS TO
REDEVELOP WITH PCPN. ANY IMPROVEMENT THU EVENING IS QUESTIONABLE AS
WEAKENING COLD FRONT SLOWLY MOVES INTO THE AREA AND PRES GRADIENT
SLACKENS WHICH MAY RESULT IN LOW-LEVEL MOISTURE LINGERING. IN
FACT...CONDITIONS MAY DETERIORATE TO IFR OR LOWER.
&&
.MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)...
GALES THAT WERE ON FAR WESTERN LAKE SUPERIOR EARLIER TONIGHT HAVE
BEEN DIMINISHING...AND THIS TREND WILL CONTINUE THROUGH TODAY AS A
COLD FRONT APPROACHES FROM MN. HOWEVER...AS THE FRONT NEARS...SE
WINDS ON NORTH CENTRAL AND EASTERN LAKE SUPERIOR WILL INCREASE...
LIKELY HITTING NEAR 30 KT BY 8 AM EDT. HAVE CONTINUED NOT TO GO WITH
ANY GALE WARNING FOR THIS SE WIND...DESPITE GALE FORCE WINDS RIGHT
ABOVE THE LAKE SURFACE. THIS IS BECAUSE THE AIR MOVING OVER LAKE
SUPERIOR IS MUCH WARMER THAN THE LAKE. WILL INCLUDE AN OCCASIONAL
GROUP IN THE MAFOR FOR GALES...THOUGH...SINCE HIGHER PLATFORMS SUCH
AS ROCK OF AGES ARE REPORTING GUSTS OVER GALE FORCE. THESE SE WINDS
WILL DIMINISH THIS AFTERNOON INTO TONIGHT AS THE FRONT CROSSES LAKE
SUPERIOR. BEYOND TONIGHT...WINDS SHOULD REMAIN AT OR BELOW 25 KNOTS
THORUGH THE REMAINDER OF THE FORECAST.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
DISCUSSION...JLB
AVIATION...ROLFSON/AJ
MARINE...AJ
Hazardous weather outlook, Jun 11, 2:14 PM CST, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
414 PM EDT WED JUN 11 2008
MIZ001>007-009>014-084-085-121200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
414 PM EDT WED JUN 11 2008 /314 PM CDT WED JUN 11 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE WEST HALF OF UPPER
MICHIGAN. FREQUENT LIGHTNING AND HEAVY RAINFALL ARE EXPECTED TO BE
THE MAIN HAZARDS FROM THE STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THURSDAY
THROUGH SUNDAY NIGHT. IN ADDITION TO LIGHTNING AND HEAVY
RAINFALL...THERE IS A SLIGHT RISK FOR THE STORMS TO BECOME
SEVERE...PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON INTO THURSDAY
NIGHT.
LSZ162-240>251-263>267-121200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
414 PM EDT WED JUN 11 2008 /314 PM CDT WED JUN 11 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS OVER THE WEST HALF OF LAKE
SUPERIOR. FREQUENT LIGHTNING IS EXPECTED TO BE THE MAIN HAZARD
FROM THE STORMS.
GALE FORCE WINDS UP TO 35 KNOTS IS EXPECTED ACROSS FAR WESTERN
LAKE SUPERIOR THROUGH LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS LAKE SUPERIOR
THURSDAY THROUGH SUNDAY NIGHT. IN ADDITION TO LIGHTNING...THERE IS
A SLIGHT RISK FOR THE STORMS TO BECOME SEVERE...PRODUCING LARGE
HAIL AND STRONG WINDS THURSDAY AFTERNOON AND EVENING.
AREAS OF FOG...POTENTIALLY HAVING VISIBILITIES OF LESS THAN ONE
QUARTER OF A MILE...WILL DEVELOP ON LAKE SUPERIOR LATE TONIGHT...THEN
DISSIPATE WEST TO EAST FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON INTO THURSDAY
NIGHT.
LMZ221-248-250-121200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
414 PM EDT WED JUN 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY AFTERNOON AND
THURSDAY NIGHT. IN ADDITION TO LIGHTNING...THERE IS A SLIGHT RISK
FOR THE STORMS TO BECOME SEVERE...PRODUCING LARGE HAIL AND STRONG
WINDS.
THERE IS A CHANCE FOR MORE THUNDERSTORMS FRIDAY NIGHT THROUGH
SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THURSDAY AFTERNOON INTO
THURSDAY NIGHT.
MICHELS
High Wind, Gogebic
- When
- June 12, 3:00 AM CST to 3:30 AM CST
- Where
- Gogebic forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
Ironwood Public Safety reported numerous trees down across the Ironwood area. One large tree fell across two lanes of Highway US-2.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Wisconsin, June 12 to 13, 20081 death · $104 million · EF1 · 46 events
- Flash Flooding and Hail in Wisconsin, June 12, 2008$49 million · 1 in hail · 11 events
- Tornadoes and Hail in Minnesota, June 12, 2008$3.2 million · EF1 · 24 events
- Tornadoes and Flash Flooding in Kansas, June 12 to 13, 20082 injured · $262,000 · EF1 · 45 events
- Flash Flooding and Hail in Michigan, June 12 to 13, 2008$7.3 million · 1 in hail · 9 events
- Flash Flooding and Flood in Wisconsin, June 12 to 13, 2008$7.2 million · 3 events
- Tornado and Flash Flooding in Iowa, June 12 to 13, 2008$545,000 · EF0 · 50 events
- Tornado and Hail in Illinois, June 12 to 13, 20081 injured · $262,000 · EF1 · 23 events
- Tornado and Flash Flooding in Michigan, June 12 to 17, 2008$2.1 million · EF0 · 11 events
- Tornado and Flash Flooding in Illinois, June 12 to 13, 2008$555,000 · EF0 · 25 events
- Flood in Minnesota, June 12 to 13, 2008$1.4 million · 1 event
- Flash Flooding in Iowa, June 12 to 13, 2008$1.0 million · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111371.